Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Greenville-Spartanburg, SC

March 8, 1998Greenville County, South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Mar 8, 1998, 9:01 PM EST for Greenville County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 9:01 PM EST (02:01 UTC)
Expired
Mar 9, 1998, 12:00 AM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenville County, SC

The radar

The Greer radar (KGSP), 14 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 090205
FFWGSP
SCC045-090500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
901 PM EST SUN MAR 8 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...GREENVILLE COUNTY
 
AT 855 PM...THE REEDY RIVER STAGE WAS AT 7.89 FEET.  AS THE RESULT
OF RUNOFF FROM HEAVY RAIN THIS EVENING EXPECT THE REEDY TO GO ABOVE
THE FLOOD STAGE OF 8.0 FEET BY 930 PM.  EXPECT A CREST AROUND 8.5
TO 9.0 FEET BY 1030 PM.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS A4ND CREEKS
TONIGHT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 8:10 PM EST, 51 minutes earlier.

Area forecast discussion, Mar 8, 8:10 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
810 PM EST SUN MAR 8 1998

CAE/RAH/FFC: TRENDS STILL GOOD FOR TONIGHT.

CATEGORICAL CVRG OF PCPN ACRS FA ATTM WITH UP TO ABT ..30/HR
RNFL RATE WITH HEAVIER SHOWERS.  AT 00Z...CD FNT ANALYZED ACRS
MIDDLE TN & ERN AL WITH STORMS BEGINNING TO WEAKEN SOME AS IT
HEADS INTO GEORGIA...EAST OF STEEPER LAPSE RATES.  BEST CAA
ALOFT IS WEST OF THIS AREA...ACRS WESTERN TN/KY & MS & WITH
UPPER TROUGH LIFTING NEWD EXPECT AIRMASS TO REMAIN ONLY WEAKLY
UPSTABLE ACRS THE FA REST OF EVENING.  THEREFORE...STILL EXPECT
RAIN TO BE OCNLY HVY BUT FALL SHORT OF ANY SIGNIFICANT FFA
PROBS.

INTO THE EARLY MORNING HOURS...UVVS & CD AIR ALOFT DOES REMAIN
WEST OF FA...BUT INSTABILITY WILL LIKELY INCREASE SOME WITH
GOOD DIV ALOFT CONTINUING & CONVERGENCE ALG FRONTAL BNDRY
SOME SVR STILL POSSIBLE.

CSH

In the hours before

Special weather statement, Mar 8, 4:07 PM EST, 4 hours 54 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-090300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
407 PM EST SUN MAR 8 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

SHOWERS AND THUNDERSTORMS ACROSS GEORGIA AND THE PIEDMONT
OF SOUTH CAROLINA WILL CONTINUE TO MOVE NORTH INTO THE WESTERN
CAROLINAS DURING THE LATE AFTERNOON AND EARLY EVENING.  HOWEVER...
THE AIRMASS FOR THE TIME BEING IS STABLE ENOUGH TO KEEP STORMS
BELOW SEVERE LEVELS.  WE DO EXPECT THESE THUDERSTORMS TO BE HEAVY
RAIN PRODUCERS AND DUE TO HEAVY RAIN WHICH FELL THIS MORNING...SOME
LOCAL FLOODING PROBLEMS COULD DEVELOP.

A COLD FRONT ACROSS ALABAMA AND MIDDLE TENNESSEE LATE THIS AFTERNOON
WILL MOVE INTO THE REGION LATER THIS EVENING.  THIS FRONT IS
ASSOCIATED WITH COLDER AIR ALOFT WHICH WILL HELP TO DESTABILIZE
THE ATMOSHPERE TO A GREATER EXTENT.  IT IS WITH THIS FRONT THAT
OUR SEVERE WEATHER THREAT REMAINS THE GREATEST WITH THE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS AND EVEN ISOLATED TORNADOES.

IT IS RECOMMENDED THAT PEOPLE ACROSS THE WESTERN CAROLINAS AND
NORTHEAST GEORGIA KEEP ABREAST OF THE LATEST WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLY WATCHES AND WARNINGS.

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

HORNE

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.